Study Shows Certain Dietary Supplements Can Be Harmful to Teens
Dietary supplements have become a booming industry, but there are many safety concerns associated with these products since they are not required to be reviewed by the FDA before they are marketed.
Dietary supplements have become a booming industry, but there are many safety concerns associated with these products since they are not required to be reviewed by the FDA before they are marketed. The FDA does have the authority to take dietary supplements off the market if they are found to be unsafe or the claims are false or misleading.
Consumers were recently warned by the FDA about safety concerns regarding an ingredient known as vinpocetine found in dietary supplements, which can cause adverse reproductive effects such as miscarriage or fetal development problems.1 Vinpocetine is a synthetically produced substance that is contained in some dietary supplement products marketed for uses that include enhanced memory, focus, increased energy, and weight loss. Due to these safety concerns, the FDA is warning pregnant women and women who may become pregnant to avoid using products containing vinpocetine.1
One study published in the Journal of Adolescent Health evaluated the occurrence of adverse effects associated with vitamins and dietary supplements in children, teens, and young adults.2 This was a retrospective observational study that used adverse event reports between January 2004-April 2015 through the FDA’s adverse event reporting system food and dietary supplement database. There were 977 cases reported, and 40% involved emergency room visits, hospitalization, disability, or death. The other cases involved doctors’ office visits. Additionally, dietary supplements sold for muscle building, energy, and weight loss were associated with almost 3 times the risk for severe medical events compared with vitamins. The average age of the patients evaluated in the study was 16.5 years.2
The study did not examine the exact ways that the dietary supplements and vitamins were consumed, and the ingredients were not evaluated.2 Additionally, the specific health issues that were caused by supplements were not assessed.2 Since the study design was retrospective observational, causality cannot be assessed. However, it does show an important association between dietary supplements and adverse effects especially in teens.
Creatine is marketed as a dietary supplement that builds muscle, and it is 1 that teens have easy access to. Unfortunately, creatine can cause dehydration and lead to kidney problems.3 The American Academy of Pediatrics recommends against children and teens using performance-enhancing substances such as creatine due to the risk of adverse health effects.3
Pharmacists can play an important role in counseling patients about the risks of these dietary supplements, and education can be a key element of medication therapy management. Additionally, dietary supplements may contain ingredients not listed on the label or cause drug interactions.
Pharmacists can educate high school students and parents about the dangers of these dietary supplements and how to promote a healthy lifestyle through exercise and food choices. Additionally, pharmacists can play an integral role in the surveillance process by reporting adverse effects associated with dietary supplements to the FDA’s MedWatch program.
- Statement on warning for women of childbearing age about possible safety risks of dietary supplements containing vinpocetine [news release]. Silver Spring, MD; June 3, 2019; FDA website. https://www.fda.gov/news-events/press-announcements/statement-warning-women-childbearing-age-about-possible-safety-risks-dietary-supplements-containing. Accessed June 8, 2019.
- Or F, Kim Y, Simms J, Austin SB. Taking stock of dietary supplements’ harmful effects on children, adolescents, and young adults. J Adolesc Health. Published online June 5, 2019. doi: https://doi.org/10.1016/j.jadohealth.2019.03.005.
- LaBotz M, Griesemer BA, AAP Council on Sports Medicine and Fitness. Use of performance-enhancing substances. Pediatrics. 2016;138(1):e20161300.